Maine, 2008Winter Storm in Maine, March 5, 2008
March 5, 2008 · NWS CAR · 7 events in 7 counties and zones
then tracked northeast across the region during the 5th. then quickly transitioned to sleet and freezing rain while warmer air aloft was drawn north across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure approached late on the 4th...then tracked northeast across the region during the 5th. Precipitation initially began in the form of snow early on the 5th...then quickly transitioned to sleet and freezing rain while warmer air aloft was drawn north across the region. Precipitation diminished during the afternoon of the 5th in the wake of the exiting low.|Storm total snow accumulations across interior Downeast areas generally ranged from 1 to 2 inches...with 2 to 4 inches across the central highlands. However...sleet accumulations of up to an inch and ice accumulations of 1/4 to 1/2 of an inch also occurred across these regions. The combination of gusty winds and ice weighing down tree limbs and power lines contributed to power outages with around 1,100 customers across mostly Hancock county losing power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 5, 2:59 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Mar 5, 2:59 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
259 AM EST WED MAR 5 2008
.SYNOPSIS...
LOW PRESSURE APPROACHING FROM THE SOUTHWEST WILL TRACK ACROSS
CENTRAL MAINE LATE TODAY AND CONTINUE THROUGH THE MARITIMES
TONIGHT. HIGH PRESSURE WILL BUILD OVER THE STATE ON THURSDAY AND
REMAIN ACROSS THE AREA INTO FRIDAY. LOW PRESSURE WILL BEGIN TO
MOVE UP THE COAST ON SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SNOW WILL CONTINUE TO SPREAD NORTH ACROSS THE AREA EARLY THIS
MORNING REACHING NORTHERN AREAS BY AROUND DAWN. LOW PRESSURE
TRACKING INTO WESTERN NEW ENGLAND AROUND MIDDAY TODAY WILL PULL
SIGNIFICANTLY WARMER AIR IN ALOFT AS HIGH PRESSURE TO THE
NORTHEAST KEEPS COLD AIR ANCHORED NEAR THE SURFACE. THIS WILL
RESULT IN SNOW CHANGING OVER THE SLEET AND FREEZING RAIN FROM
SOUTH TO NORTH DURING THE DAY TODAY AND A SIGNIFICANT COATING OF
ICE IS LIKELY ACROSS MUCH OF THE AREA BEFORE DRIER AIR SLIDES
NORTH ENDING PRECIPITATION THIS EVENING. A STRONG GRADIENT AROUND
THE LOW WILL BRING INCREASING EAST WINDS TODAY AND A WIND ADVISORY
IS POSTED ALONG THE COAST FOR WIND GUSTS UP TO 50 MPH.
ELSEWHERE...A WINTER STORM WARNING REMAINS IN EFFECT FOR SNOW
CHANGING TO SLEET THEN FREEZING RAIN. PRECIPITATION WILL TAPER OFF
TO SNOW SHOWERS AND END TONIGHT AS THE LOW LIFTS NORTHEAST OF THE
AREA AND COLD AIR SWINGS IN BEHIND THE LOW.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE STORM SYSTEM DISCUSSED ABOVE WILL HAVE MOVED WELL NE OF THE FA
TO START THE SHORT TERM PERIOD... THIS WILL RESULT IN RATHER
BENIGN WX FOR THU AND THU NGT AS A WEAK RDG OF HGH PRES BUILDS
OVER THE AREA ON THU THEN SHIFTS TO THE E BY ERLY FRI... FRI XPCTD
TO BE A RATHER MILD DAY AS RETURN FLOW AROUND WEAK HGH PRES TO THE
E AND AHEAD OF A WEAK COLD FRONT APPROACHING FROM THE W COMBINED
W/ THE LONGER DAYS OF MARCH SHOULD HELP PUSH TEMPS INTO THE UPPER
30S N TO MID 40S S... NXT SYSTEM TO AFFECT THE AREA BEGINS TO
APPROACH FROM THE SW FRI NGT...
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
ATTENTION WILL THEN TURN TO THE NXT STORM SYSTEM ON THE HORIZON
WHICH ATTM LOOKS AS THO IT WILL AFFECT OUR REGION SAT INTO ERLY
SUN... UNFORTUNATELY...MODEL DIFFS RATHER SIGNIFICANT ATTM AND
CONFIDENCE IN ANY ONE SOLN IS QUITE LOW AS A RESULT. GFS
ADVERTISES THE COLDEST SOLN TAKING A FAIRLY PROGRESSIVE SYSTEM NE
FROM THE MID ATLC STATES SAT AM TO NS BY 12Z SUN. THE ECMWF AND
NAM MUCH WARMER AND STRONGER AS THEY TAKE LOW PRES FROM THE
CENTRAL APPALACHIANS MORE NWRD TOWARD CENTRAL QUEBEC BY ERLY SUN.
WHILE ALL SOLNS WOULD BRING ANOTHER ROUND OF PRECIP TO OUR AREA
FOR THE WEEKEND...PRECIP TYPE AND IMPACT QUITE UNCERTAIN ATTM. THE
COLDER GFS SOLN WOULD SUPPORT MAINLY A MODERATE SNOW EVNT FOR
CENTRAL AND NRN AREAS W/ MXD PRECIP DOWNEAST WHILE THE WARMER
ECMWF/NAM WOULD SUPPORT A WETTER MAINLY RAIN EVENT THO WOULD XPCT
A MX AT THE ONSET ACROSS THE N. HYDROLOGIC ISSUES COULD BE
SIGNIFICANT IF THE LATTER VERIFIES... FOR NOW...HAVE USED A GMOS
FOR SKY AND POPS AND HAVE LEANED TOWARD CLIMO FOR TEMPS...
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
LIFR CONDITIONS ARE EXPECTED IN SNOW...SLEET...FREEZING RAIN AND LOW
CEILINGS TODAY. SOME WIND SHEAR IS POSSIBLE WITH EAST WINDS NEAR THE
SURFACE RAPIDLY TRANSITIONING TO STRONG SOUTH WINDS OVER 1K FT. LOOK
FOR CONDITIONS TO IMPROVE TO VFR FROM SOUTH TO NORTH THIS EVENING AS
THE LOW QUICKLY MOVES AWAY.
VFR CONDS XPCTD THU INTO FRI NGT AS WEAK HGH PRES SLIDES ACROSS
THE REGION. NXT STORM SYSTEM WILL BEGIN TO APPROACH FROM THE SW
FRI NGT AND SHOULD ALLOW CONDS TO DETERIORATE TO IFR FROM SW BY
ERLY SAT. IFR CONDS SHOULD THEN PERSIST INTO SUNDAY...
&&
.MARINE...
NEAR TERM: A GALE IS UP FOR STRONG EAST WINDS...BECOMING
SOUTHEASTERLY THEN SOUTHERLY AS SEAS BUILD TO OVER 12 FT. WINDS
WILL TURN AROUND TO THE WEST AND DECREASE OVERNIGHT AS LOW
PRESSURE QUICKLY MOVES AWAY AND HIGH PRESSURE BUILDS IN.
SHORT TERM: SCA CONDS TO START THE SHORT TERM W/ SEAS ABV 5 FT BUT
SEAS XPCTD TO DCRS BLO SCA BY LATE THU OR THU NGT. CONDS SHOULD
THEN REMAIN BLO SCA THRU FRI NGT...
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 8 PM EST THIS EVENING
FOR MEZ001>006-010.
WINTER STORM WARNING UNTIL 6 PM EST THIS AFTERNOON
FOR MEZ011-031-032.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON
FOR MEZ015>017.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY
FOR MEZ029-030.
WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM EST THIS
EVENING FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING
FOR ANZ050>052.
GALE WARNING FROM 7 AM THIS MORNING TO 5 AM EST THURSDAY
FOR ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...BLOOMER
MARINE...BLOOMER/KHWHazardous weather outlook, Mar 5, 3:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
355 AM EST WED MAR 5 2008
MEZ001>006-010-060900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
355 AM EST WED MAR 5 2008
...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-031-032-060900-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
355 AM EST WED MAR 5 2008
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015>017-060900-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
355 AM EST WED MAR 5 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-060900-
COASTAL HANCOCK-COASTAL WASHINGTON-
355 AM EST WED MAR 5 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-060900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
355 AM EST WED MAR 5 2008
...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Central Penobscot
- When
- March 5, 6:00 AM EST to 3:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 2 inches...with up to 1 inch of sleet.
Winter Storm, Central Washington
- When
- March 5, 6:00 AM EST to 3:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 2 inches...with 1/4 to 1/2 of an inch of ice accumulation.
Winter Storm, Southern Piscataquis
- When
- March 5, 6:00 AM EST to 3:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 4 inches...with up to 1 inch of sleet and 1/4 of an inch of ice accumulation.
Winter Storm, Northern Washington
- When
- March 5, 6:00 AM EST to 3:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 2 inches...with 1/4 to 1/2 of an inch of ice accumulation along with some sleet.
Winter Storm, Southern Penobscot
- When
- March 5, 6:00 AM EST to 3:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 2 inches...with up to 1 inch of sleet and 1/4 of an inch of ice accumulation.
Winter Storm, Interior Hancock
- When
- March 5, 6:00 AM EST to 3:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations were around 1 inch...with 1/4 to 1/2 of an inch of ice accumulation along with some sleet.
Winter Storm, Coastal Hancock
- When
- March 5, 6:00 AM EST to 12:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations were around 1 inch...with 1/4 to 1/2 of an inch of ice accumulation along with some sleet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, March 5, 2008$500,000 · 65 kt wind · 2 events
- Damaging Winds in New Jersey, March 5, 2008$185,000 · 65 kt wind · 5 events
- Flooding in New York, March 5 to 6, 2008$131,000 · 11 events
- Strong Wind in Vermont, March 5, 2008$90,000 · 6 events
- Flash Flooding and Flood in Pennsylvania, March 5, 2008$40,000 · 3 events
- Strong Wind in New York, March 5, 2008$40,000 · 3 events
- Damaging Winds in North Carolina, March 5, 2008$37,000 · 78 kt wind · 4 events
- Damaging Winds in Maryland, March 5, 2008$18,000 · 50 kt wind · 7 events
- Heavy Snow in New Mexico, March 5 to 6, 200813 events
- Strong Wind in Pennsylvania, March 5, 2008$15,000 · 4 events
- Damaging Winds in New York, March 5, 200860 kt wind · 11 events
- Winter Storm in Colorado, March 5, 20089 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86664, 86665, 86666, 86669, 86671, 86673, 86674.